What could happen if I was injected by contaminated botox?

Its been suggested that I may have been injected with contaminated Botox based on my side effects. How dangerous is this? The headaches have not stopped for five months now.

Doctor Answers 4

Contaminated Botox

The FDA recently issued a warning that batches of counterfeit Botox are being used in the US. The FDA advised that the counterfeit Botox could be unsafe, ineffective and contaminated. If you suspect that you have been injected with contaminated Botox you should alert the injector who gave you the Botox. However, the headaches my be unrelated and it would be advisable for you to make an appointment to see a neurologist.


Kennewick Plastic Surgeon
4.4 out of 5 stars 10 reviews

What could happen if I was injected by contaminated botox?

Thank you for your question. This is a potentially dangerous situation, and one that you should follow up on with your injector to discover the cause of this contamination.  At best, contamination could cause a local infection, while contamination with bodily fluids may cause transfer of a communicable disease.  Be sure to follow up with a medical professional so that you can be looked after until determination of risk has been decided.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Botox and contamination

Botox is a great injection for fine lines but I am uncertain what and how you mean that your Botox was contaminated.  I would suggest you seek a consult with an infectious disease specialist if you feel unwell and have these symptoms.

Injected with contaminated Botox

Contaminated with what?? Who told you it was contaminated??? The bottom line is that vials that are reused or penetrated with a used needle (i.e., the injector reused a needle already put into a patient to go back into vial and redraw up Botox), then you could have been introduced to a variety of things. We had this occur in Nevada, not with Botox, but with other medications, and several people ended up with Hepatitis C and one even died. So you need to be very specific about who told you this was contaminated and what they meant by that term. If the injector reused a needle to go back into a vial for more Botox, thus introducing that person's DNA into the vial, there is a VERY serious issue here and it needs to be reported immediately to the medical board in your state. This is 100% not acceptable and could be putting any number of patients in danger. Please specify what you mean so we can help you!

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.